Nebraska, 2016

Winter Storm and Winter Weather in Nebraska, January 20 to 21, 2016

January 20 to 21, 2016 · NWS GID · 5 events in 5 counties and zones

Several inches of snow fell over southeastern portions of south central Nebraska late on this Wednesday afternoon and lasted into the nighttime hours. A band of snow lifted north out of Kansas and into much of south-central Nebraska.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several inches of snow fell over southeastern portions of south central Nebraska late on this Wednesday afternoon and lasted into the nighttime hours. A band of snow lifted north out of Kansas and into much of south-central Nebraska. This band's northward progress slowed and it actually stalled for a few hours Wednesday evening, as an upper-level low formed. This resulted in several inches of snow falling south and east of Hastings, with the highest amounts of 6 to 9 inches falling around the Kansas border region, especially in Thayer county. After midnight, the circulation associated with the upper low began moving southeast into eastern Kansas, with the intensity of the snow diminishing and the snow exiting back into Kansas.

This was mainly an upper-level system as surface features were not well defined. The shortwave trough was associated with a cold front that moved through the western United States during the day Wednesday. This front dropped south-southeast, missing the Central Plains. Only an inverted surface trough was over the region. In the upper-levels, low-amplitude northwest flow was over the United States with the mean ridge axis along the West Coast. A potent shortwave trough over the Pacific Northwest during the morning amplified and deepened as it emerged over the Plains during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 20, 3:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 20, 3:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CST WED JAN 20 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 356 PM CST WED JAN 20 2016

BIGGEST FORECAST ISSUE WILL BE SNOW AMOUNTS FOR TONIGHT.

SNOW HAS BEGUN A BIT EARLIER THAN ANTICIPATED IN OUR SOUTH IN
ADVANCE OF THE LONG-AWAITED APPROACHING WAVE WITHIN PROGRESSIVE
FLOW. BACKED UP THE START TIME OF THE ADVISORY FOR OUR KANSAS
COUNTIES TO INCLUDE THIS AFTERNOON. ALSO INCREASED SNOW AMOUNTS A
BIT IN OUR SOUTH...WHICH REQUIRED THE ADDITION OF A FEW COUNTIES ON
THE WESTERN EDGE OF THE WINTER WEATHER ADVISORY...TO INCLUDE
WEBSTER...SMITH...AND OSBORNE COUNTIES. EXPECTING A RATHER TYPICAL
13:1 RATIO FOR LIQUID TO SNOW.

FORECAST IS LARGELY ON TRACK FROM THE PREVIOUS FORECAST TONIGHT WITH
MINOR CHANGES MADE IN GENERAL. SNOWFALL MAY NOT FOLLOW A SMOOTH
TRANSITION FROM HEAVIER TO LIGHTER AMOUNTS FROM SOUTH TO NORTH...AS
WE COULD GET A FEW CONVECTIVE BANDS TO MOVE THROUGH...AS INDICATED
BY SHORT TERM MODELS SUCH AS HRRR AND RAP.

ANOTHER ISSUE MAY COME LATE THURSDAY AFTERNOON WHEN WE COULD LOSE
SATURATION IN THE DENDRITIC GROWTH ZONE BEFORE ALL OF THE LIGHT
LINGERING PRECIPITATION EXITS. IF THIS OCCURS...THEN WE COULD GET
SOME FREEZING DRIZZLE DEVELOP LATE AFTERNOON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 356 PM CST WED JAN 20 2016

HAZARDOUS WX POTENTIAL: NOTHING SIGNIFICANT FORESEEN AT THIS TIME.

ALOFT: SOME TEMPORARY PROGRESSION OF THE LONGWAVES WILL OCCUR AS THE
PERSISTENT E PAC TROF MOVES ONSHORE SAT AND INTO THE CNTRL USA SUN-
MON. THIS TROF WILL SHIFT INTO THE ERN USA BEYOND MON. THEN IT'S
BACK TO THE PATTERN DOMINATING THE PAST 2 WEEKS...WITH THE E PAC
TROF/WRN N AMERICA RIDGE REDEVELOPING.

SURFACE: CANADIAN HIGH PRES WILL CREST OVER THE FCST AREA THU NIGHT
INTO FRI. SAT THE FCST AREA WILL BE IN THE WARM SECTOR OF A CLIPPER
TRACKING ACROSS SRN CANADA. LEE CYCLOGENESIS WILL ENSUE SAT NIGHT
WITH THE APPROACH OF THE UPR TROF. A PAC COLD FRONT WILL SLIP THRU
SUN AS THIS LOW CONTS TO ORGANIZE OVER OK/KS. WPC HAS THIS LOW OVER
CNTRL MO AT 12Z/MON WHICH IS CLOSE TO THE 06Z/12Z GFS AND THE
00Z/12Z GEM. INTERESTINGLY...THE 12Z GFS ENSEMBLE MEAN IS ON THE
SLOW END OF THE GUIDANCE SPREAD (OVER ERN KS/OK) WHILE THE 00Z/12Z
EC AND THE 00Z ENSEMBLE MEAN ARE ON THE FASTER END OVER IA.

HIGH PRES OVERTAKES THE REGION MON AND SINKS INTO THE SRN PLAINS TUE-
WED. DOWNSLOPE-WARMED AIR SHOULD FLOOD THE PLAINS AS A COUPLE
CLIPPERS TRACK N OF THE FCST AREA.

SOME DAILY DETAILS...

THU NIGHT: A LITTLE LIGHT SNOW OR FRZG DRZL COULD LINGER INTO THE
EVENING HRS MAINLY HWY 81. CONFIDENCE IS LOW. OTHERWISE CLOUDY. KEPT
LOW TEMPS A LITTLE ABOVE NORMAL.

FRI: LOTS OF UNCERTAINTY ON DEPARTURE OF THE LOW CLOUDS...BUT THE
THERMAL TROF SHIFTING E IS A GOOD SIGN. HIGH TEMPS ARE LOW
CONFIDENCE. THE SNOW THAT FALLS TONIGHT WILL BE A PLAYER.

SAT: INCREASING/DESCENDING MULTI-LAYERED CLOUDS...ESPECIALLY IN THE
AFTERNOON. IT'S LOOKING VERY MILD...BUT AGAIN SNOW COVER A
MITIGATING FACTOR.

SUN: THE FCST IS CURRENTLY DRY...BUT IT'S POSSIBLE SOME LIGHT PRECIP
COULD BREAK OUT IN THE AFTERNOON. NOT EXACTLY SURE ON PRECIP TYPE AS
WETBULB COOLING COULD BE AN ISSUE IN THE INITIALLY DRY AIR BELOW 10K
FT.

THE LAST 2 RUNS OF THE OP MODELS ARE ALL OVER THE PLACE WITH VERY
LIGHT QPF AND AMTS SUN NIGHT. THE 12Z GFS ENSEMBLE DOES HAVE A 30%
PROBABILITY FOR .10" IN 24 HRS OVER S-CNTRL NEB. THE 12Z EC ENSEMBLE
IS SIMILAR. SO THERE COULD BE A TOUCH OF LIGHT WINTRY PRECIP.

MON: A LITTLE LIGHT SNOW COULD LINGER INTO THE MORNING. COLD SECTOR
WITH THERMAL TROF PASSING THRU. COLDER AND PROBABLY M/CLOUDY.

THE-WED: DRY AND QUIET WITH TEMPS MODERATING.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1158 AM CST WED JAN 20 2016

CEILINGS AND VISIBILITY WILL CONTINUE TO BE QUITE VARIABLE AT THE
BEGINNING OF THE FORECAST AS AN AREA OF STRATUS PUSHES NORTH. LOW
CONFIDENCE FOR THE TIMING OF THE RETURN OF STRATUS/SNOW AS ANOTHER
WINTER SYSTEM COMES INTO PLAY. A TEMPORARY WINDOW OF MVFR
CONDITIONS IS EXPECTED THIS LATE AFTERNOON/EARLY EVENING BEFORE
CONDITIONS DETIORATE ONCE AGAIN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR NEZ085>087.

KS...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR KSZ006-007-
     018-019.

&&

SHORT TERM...HEINLEIN
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, Jan 20, 5:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CST WED JAN 20 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
500 PM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR JEWELL...MITCHELL...
OSBORNE...SMITH...NUCKOLLS...THAYER AND WEBSTER COUNTIES THROUGH
THURSDAY MORNING...WHERE BETWEEN 2 AND 5 INCHES OF SNOW ARE
POSSIBLE. PLEASE REFER THE LATEST ADVISORY MESSAGE FOR ADDITIONAL
INFORMATION.

SNOW IS FORECAST FOR THE REST OF THE OUTLOOK AREA WHERE 1 TO 3
INCHES IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF LIGHT SNOW WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA THURSDAY...BUT LITTLE OR NO ADDITIONAL SNOW ACCUMULATION IS
EXPECTED. THERE IS A SLIGHT CHANCE A LITTLE FREEZING DRIZZLE COULD
DEVELOP FROM LATE AFTERNOON INTO THE EVENING HOURS...BEFORE THE
PRECIPITATION ENDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER...PLEASE RELAY STORM TOTAL SNOWFALL REPORTS OF 1 INCH OR
MORE TO THE NATIONAL WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

HEINLEIN/BILLINGS WRIGHT

In the hours before

Local storm report, Jan 20, 12:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 PM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             CENTRAL CITY            41.11N 98.00W
01/19/2016  M2.4 INCH        MERRICK            NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER FROM
            TUESDAY EVENT

&&

PFANNKUCH
Local storm report, Jan 20, 12:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1202 PM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             4 N HASTINGS            40.65N 98.39W
01/19/2016  M0.6 INCH        ADAMS              NE   OFFICIAL NWS OBS

            OFFICIAL HASTINGS TOTAL AT NWS OFFICE...STILL A FEW
            FLURRIES FALLING BUT MEASURABLE SNOW LIKELY OVER

1200 PM     SNOW             GRAND ISLAND AIRPORT    40.97N 98.32W
01/19/2016  M1.5 INCH        HALL               NE   OFFICIAL NWS OBS

            OFFICIAL STORM TOTAL SNOW...ALL MEASURABLE AMOUNT FELL
            6AM-NOON

1250 PM     SNOW             OSCEOLA                 41.18N 97.55W
01/19/2016  M2.8 INCH        POLK               NE   CO-OP OBSERVER

            STORM TOTAL SNOWFALL...SNOW HAS ENDED

0100 PM     SNOW             CENTRAL CITY            41.11N 98.00W
01/19/2016  M2.4 INCH        MERRICK            NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER FROM
            TUESDAY EVENT

0247 PM     SNOW             3 NE SHELBY             41.22N 97.39W
01/19/2016  M2.5 INCH        POLK               NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER.

0300 PM     SNOW             3 N YORK                40.91N 97.60W
01/19/2016  M1.0 INCH        YORK               NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER

0353 PM     SNOW             ST. PAUL                41.21N 98.46W
01/19/2016  M3.8 INCH        HOWARD             NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER

0530 PM     SNOW             ORD                     41.60N 98.93W
01/19/2016  M2.7 INCH        VALLEY             NE   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER

&&
SUMMARY OF A FEW STORM TOTAL SNOW AMOUNTS FROM THE EVENT THAT MAINLY
OCCURRED DURING THE PRE-DAWN AND MORNING HOURS OF TUESDAY JAN 19TH

PFANNKUCH
Local storm report, Jan 20, 3:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     SNOW             NATOMA                  39.19N 99.02W
01/20/2016  E1.2 INCH        OSBORNE            KS   PUBLIC

            A LITTLE OVER 1 INCH IN THE LAST HOUR. SNOW STILL IN
            PROGRESS.

&&

HALBLAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Webster

When
January 20, 5:00 PM CST to January 21, 10:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches.

Winter Weather, Nuckolls

When
January 20, 5:00 PM CST to January 21, 9:00 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 7 inches.

Winter Weather, Clay

When
January 20, 6:00 PM CST to January 21, 2:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches.

Winter Storm, Thayer

When
January 20, 6:00 PM CST to January 21, 9:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 5 to 9 inches.

Winter Weather, Fillmore

When
January 20, 7:00 PM CST to January 21, 2:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615085, 615086, 615083, 615087, 615084.